Washington, 2018

Dense Smoke in Washington, August 3 to 27, 2018

August 3 to 27, 2018 · NWS OTX · 7 events in 4 counties and zones

Multiple large wildfires in the Cascades and the mountains of northeast Washington produced copious quantities of dense smoke through much of the month of August. The Methow Valley in particular was bracketed by two large fires, the McCleod fire to the north and the Crescent Mountain Fire to the south.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Multiple large wildfires in the Cascades and the mountains of northeast Washington produced copious quantities of dense smoke through much of the month of August. The Methow Valley in particular was bracketed by two large fires, the McCleod fire to the north and the Crescent Mountain Fire to the south. Smoke from these fires produced nearly continuous Unhealthy air quality and occasionally Hazardous air quality in Twisp and Winthrop between August 3rd and August 27th, when a cold front passed through and ventilated the region.

The communities of Omak, Tonasket, Republic and Colville also suffered long periods of Unhealthy air quality conditions from these fires and the Boyds Fire near Kettle Falls, as well as occasional smoke intrusion from large wildfires in British Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 8:30 PM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
930 PM PDT Thu Aug 2 2018

.SYNOPSIS...
In the wake of today's dry cold front Friday and Saturday will be
cooler than average. The return of hot and dry conditions looks
likely next week with highs approaching 100 degrees at many
locations by Thursday.

&&

.DISCUSSION...

Updated public and fire weather forecasts to remove the mention of
higher evening winds and wind gusts and to remove mention of the
red flag warning as temperatures have decreased, some increases in
relative humidity have occurred, and winds have also shown some
decrease. No other changes made. /Pelatti

&&

.AVIATION...
06Z TAFS: A trof passage tomorrow will allow winds to increase
again tomorrow afternoon, otherwise smoke from regional and local
fires will cause haze and possibly visibility issues as low as
low VFR at times, otherwise VFR conditions should prevail.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  78  56  80  58  86 /   0   0   0   0   0   0
Coeur d'Alene  53  78  53  79  54  85 /   0   0   0   0   0  10
Pullman        52  77  50  78  52  83 /   0   0   0   0   0   0
Lewiston       60  85  58  86  59  90 /   0   0   0   0   0   0
Colville       52  80  52  82  53  88 /   0  10  10  10  10  10
Sandpoint      49  76  49  77  50  82 /   0  10  10  10  10  10
Kellogg        51  74  49  75  51  81 /   0   0   0   0   0  10
Moses Lake     57  85  55  85  57  90 /   0   0   0   0   0   0
Wenatchee      62  82  60  85  61  89 /   0   0   0   0  10   0
Omak           59  84  58  86  60  90 /   0  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 2, 8:48 PM PST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
948 PM PDT Thu Aug 2 2018

IDZ001-WAZ037-038-042-043-031500-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
948 PM PDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

On Saturday afternoon and evening, slow moving showers and
thunderstorms will have the potential to bring spotty rainfall to
the portions of north central and northeast Washington as well as
the far northern Idaho Panhandle. While a few spots near the
Canadian border may receive some much needed rain, lightning may
increase the risk for new fire starts. Hot weather will return
Tuesday, Wednesday, and Thursday of next week. Many lowland areas
of the Inland Northwest will likely see a return to the mid to
upper 90s.

IDZ002>004-026-027-WAZ031>036-041-044-031500-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
948 PM PDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hot weather will return Tuesday, Wednesday, and Thursday of next
week. Many lowland areas of the Inland Northwest will likely see a
return to the mid to upper 90s. With no significant rain expected
next week, fire danger will remain high.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense smoke. Local standard time, as filed.

Dense Smoke, East Slopes Northern Cascades

When
August 3, 12:00 AM PST to August 27, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

An air quality sensor at Twisp recorded Unhealthy air quality from August 3rd through August 27th with occasional spikes into the Hazardous category. A cold front passage on August 27th brought breezy westerly winds which ventilated the area.

Dense Smoke, Okanogan Highlands

When
August 3, 12:00 AM PST to August 27, 12:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An air quality sensor in Nespelem recorded periods of Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Hazardous range for much of August 19th, and fluctuated between Unhealthy and Unhealthy for Sensitive Groups until a frontal passage brought breezy conditions and some rain on August 27th.

Dense Smoke, Okanogan Highlands

When
August 3, 12:00 AM PST to August 27, 3:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An air quality sensor in Inchelium recorded periods of Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Very Unhealthy and Hazardous range from August 19th through August 20th before marginally improving until a cold front passage on August 27th.

Dense Smoke, East Slopes Northern Cascades

When
August 3, 12:00 AM PST to August 27, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

An air quality sensor at Winthrop recorded Unhealthy air quality from August 3rd through August 27th with occasional spikes into the Very Unhealthy category. This sustained period of Unhealthy air quality was the result of large nearby wildfires and was only alleviated with a breezy cold front passage on August 27th.

Dense Smoke, Okanogan Valley

When
August 3, 12:00 AM PST to August 27, 12:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The air quality sensor at Omak recorded Unhealthy air quality through most of the month of August. On August 19th and 20th air quality deteriorated into the Hazardous range before moderating back to Unhealthy until a cold front passage cleared out the smoke on August 27th.

Dense Smoke, Okanogan Highlands

When
August 3, 12:00 AM PST to August 27, 3:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An air quality sensor in Republic recorded almost continuous Unhealthy air quality due to smoke from area wildfires through much of August. Air quality deteriorated into the Very Unhealthy and Hazardous range from August 19th through August 20th. Air Quality fluctuated between Unhealthy and Very Unhealthy until a cold front passage on August 27th ventilated the region.

Dense Smoke, Northeast Mountains

When
August 3, 12:00 AM PST to August 27, 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An air quality sensor in Colville recorded occasional periods of Unhealthy air quality with a few spikes into the Very Unhealthy range due to smoke from area wildfires through much of August.

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777519, 777521, 777522, 777523, 777524, 777525, 777526.